Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 201, NWS Atlanta, GA

July 4, 2020Haralson County, Polk County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 4, 2020, 5:44 PM EDT for Haralson County, Polk County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2020, 5:44 PM EDT (21:44 UTC)
Expired
Jul 4, 2020, 6:30 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Haralson County, GA, Polk County, GA

The radar

The Atlanta radar (KFFC), 72 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1053 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WUUS52 KFFC 042144
SVRFFC
GAC143-233-042230-
/O.NEW.KFFC.SV.W.0201.200704T2144Z-200704T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
544 PM EDT Sat Jul 4 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Haralson County in northwestern Georgia...
  South central Polk County in northwestern Georgia...

* Until 630 PM EDT.

* At 543 PM EDT, a severe thunderstorm was located near Eubank Lake,
  or near Buchanan, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Buchanan, Bremen, Tallapoosa, Waco, Draketown, Felton, Eubank Lake
  and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3401 8515 3389 8503 3381 8504 3381 8505
      3377 8505 3369 8512 3369 8513 3370 8514
      3367 8521 3368 8530 3384 8537
TIME...MOT...LOC 2143Z 144DEG 4KT 3385 8514 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
805 
WWUS52 KFFC 042201
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
601 PM EDT Sat Jul 4 2020

GAC143-233-042230-
/O.CON.KFFC.SV.W.0201.000000T0000Z-200704T2230Z/
Haralson GA-Polk GA-
601 PM EDT Sat Jul 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR HARALSON AND SOUTH CENTRAL POLK COUNTIES...

At 601 PM EDT, a severe thunderstorm was located near Eubank Lake, or
near Buchanan, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Buchanan, Bremen, Tallapoosa, Waco, Draketown, Felton, Eubank Lake
and Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3401 8515 3389 8503 3381 8504 3381 8505
      3377 8505 3369 8512 3369 8513 3370 8514
      3367 8521 3368 8530 3384 8537
TIME...MOT...LOC 2201Z 144DEG 4KT 3386 8515 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:29 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 4, 3:29 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
329 PM EDT Sat Jul 4 2020

.SHORT TERM /Tonight through Sunday Night/...

The forecast area persists under a mainly diurnal convective
pattern...with a broad southeastern trough under the upper ridge.
For this afternoon and evening...the best instability is across
north and west GA. Have continued the highest pops in that area
for the next few hours. Convection should gradually diminish
overnight. For Sunday...models are showing the remains of a nearly
stationary front lifting into south GA from the FL panhandle area.
This will push more tropical moisture into central GA. Best pops
for tomorrow are across the central counties with lower pops from
Atlanta to Athens and north. Expect some convection to linger
through Sunday night mainly across central GA in the vicinity of
the old boundary. No big temperature changes for the short term.

41

.LONG TERM /Monday through Saturday/...

Minimal changes made were made to the extended forecast.

With a tropical wave slowly moving onshore and traversing across the
Southeastern CONUS, PWATS could rise as high as 2.25" by Tuesday
evening. Values this high may very well hit a new daily maximum
according to sounding climatology, meaning even for summer this is
expected to be an incredibly moist airmass bringing numerous to
widespread showers and thunderstorms each day through the long term
period. Within the tropical airmass, vertical profiles will be near-
entirely moist adiabatic, meaning weaker thunderstorms will be
likely for of convection, with some increased low-level lapse rates
towards the end of the week possibly enabling a few stronger storms
to form as well.

Discrepancies still exist toward the end of next week as the
tropical wave exits the region.

Thiem

PREV DISCUSSION... /Issued 409 AM EDT Sat Jul 4 2020/

Fcst period dominated by broad low pressure advecting slowly NEWD
off the northern Gulf and with it abundant enhanced moisture setting
up and stagnating across the southeast CONUS. Should have high 2
plus inch PWATs across the majority of the CWA Monday through Friday
and the GFS is trending even wetter for the end of the week. Have
raised pops and am advertising likely to categorical for most of the
area through Thursday, then a bit lower for Friday given some model
discrepancy on the eastward progression of the low but still
decently high chance. Most days with expected numerous to widespread
convective coverage maximized in the afternoon and evening with
diurnal forcing and given the high PWATs, they will be very
efficient precip makers so will need to watch for localized
abnormally heavy rainfall and flooding threat. This setup is more of
a daily local threat rather than a more organized system over
concentrated period so not planning any flood watch products.

Given the increased expected precip/cloud coverage, temps will have
a limited diurnal range with below normal highs generally in the 80s
and near normal lows.

Baker

Thiem

&&

AVIATION...
182Z Update...
VFR conditions are expected to predominate outside of showers
and thunderstorms. Potential for after/evening showers and
thunderstorms today. Surface winds highly variable less than
10 kts, but generally favoring south southeast.

//ATL Confidence...18Z Update...
Medium to high confidence for all elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  92  70  85 /  20  20  30  60
Atlanta         72  89  71  84 /  30  30  30  70
Blairsville     67  84  66  81 /  30  40  20  50
Cartersville    71  90  70  84 /  30  30  30  60
Columbus        72  91  73  84 /  30  40  60  90
Gainesville     71  89  70  83 /  30  30  30  60
Macon           71  92  71  85 /  20  40  40  90
Rome            71  90  70  85 /  30  50  20  60
Peachtree City  70  90  70  83 /  30  30  30  80
Vidalia         72  89  73  89 /  10  50  40  90

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....Thiem
AVIATION...41
Hazardous weather outlook, Jul 4, 12:26 PM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1226 PM EDT Sat Jul 4 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051630-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1226 PM EDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are possible this afternoon
and evening. Some storms could become strong with gusty winds,
frequent lightning and heavy rain as the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered to numerous showers and thunderstorms will be possible
each afternoon and evening. Some storms could become strong with gusty
winds, frequent lightning and heavy rain as the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 4, 2:55 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
255 PM EDT Sat Jul 4 2020

GAZ033-044-045-055-041930-
North Fulton GA-Clayton GA-DeKalb GA-South Fulton GA-
255 PM EDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH FULTON...NORTHERN
CLAYTON...SOUTHWESTERN DEKALB AND EASTERN SOUTH FULTON COUNTIES UNTIL
330 PM EDT...

At 254 PM EDT...a strong thunderstorm was over College Park, or 8
miles southwest of Atlanta. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Atlanta, East Point, Union City, Forest Park, Riverdale, College
Park, Fairburn, Morrow, Hapeville, Lake City, Grant Park-Zoo Atlanta,
Hartsfield-Jackson Airport, Candler-Mcafee, West End, Ellenwood,
Turner Field, Fort Gillem, Cascade Heights, Lakewood Park and Conley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3376 8440 3372 8428 3365 8425 3365 8428
      3363 8427 3363 8426 3361 8427 3354 8449
      3353 8456 3368 8462
TIME...MOT...LOC 1854Z 328DEG 1KT 3365 8449

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 4, 3:45 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Sat Jul 4 2020

GAZ043-044-053-042015-
Douglas GA-Coweta GA-South Fulton GA-
345 PM EDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...NORTHERN
COWETA AND SOUTHWESTERN SOUTH FULTON COUNTIES UNTIL 415 PM EDT...

At 345 PM EDT...a strong thunderstorm was near Campbellton, or 10
miles south of Douglasville...moving southwest at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Union City, Fairburn, Palmetto, Chattahoochee Hills, Hannah,
Campbellton, Chapel Hill, Fairplay and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3372 8468 3357 8456 3342 8474 3352 8482
      3353 8482 3355 8483 3356 8483 3357 8481
      3357 8487 3361 8490 3363 8490
TIME...MOT...LOC 1945Z 056DEG 6KT 3361 8470

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 4, 5:09 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
509 PM EDT Sat Jul 4 2020

GAZ019-030-031-042145-
Polk GA-Paulding GA-Floyd GA-
509 PM EDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN POLK...NORTHWESTERN
PAULDING AND SOUTHERN FLOYD COUNTIES UNTIL 545 PM EDT...

At 509 PM EDT...a strong thunderstorm was over Aragon, or 12 miles
east of Cedartown. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Rockmart, Aragon, Braswell, Yorkville, Seney, Fish Creek, Antioch and
Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3397 8526 3414 8511 3411 8504 3408 8505
      3408 8497 3406 8491 3386 8496 3389 8504
      3390 8504 3391 8508
TIME...MOT...LOC 2109Z 024DEG 4KT 3404 8505

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 4, 5:22 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
522 PM EDT Sat Jul 4 2020

GAZ041-042-042200-
Haralson GA-Carroll GA-
522 PM EDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR HARALSON AND NORTHERN CARROLL
COUNTIES UNTIL 600 PM EDT...

At 522 PM EDT...a strong thunderstorm was near Buchanan. This storm
was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Buchanan, Bremen, Temple, Tallapoosa, Waco, Draketown and Eubank
Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3390 8514 3390 8505 3387 8504 3381 8504
      3381 8501 3363 8506 3377 8534
TIME...MOT...LOC 2122Z 032DEG 3KT 3381 8512

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 4, 5:23 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
523 PM EDT Sat Jul 4 2020

GAZ002-042200-
Walker GA-
523 PM EDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 600 PM EDT...

At 523 PM EDT...a strong thunderstorm was over Noble, or near
Lafayette...moving northwest at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lafayette, Chickamauga, Linwood, Cooper Heights, Noble and Rock
Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3488 8526 3486 8526 3485 8523 3484 8522
      3481 8520 3478 8520 3477 8518 3474 8516
      3467 8530 3480 8544 3490 8528
TIME...MOT...LOC 2123Z 144DEG 5KT 3478 8527

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:20 PM EDTSpecial Weather StatementFFCWebster40 min
Jul 3, 10:34 PM EDTSpecial Weather StatementFFCChattooga, Floyd56 min
Jul 3, 11:05 PM EDTFlash Flood WarningFFCChattooga6 hr
Jul 4, 2:23 AM EDTSpecial Weather StatementFFCMurray52 min
Jul 4, 5:22 AM EDTSpecial Weather StatementFFCMurray53 min
Jul 4, 9:14 AM EDTSpecial Weather StatementFFCMurray2 hr
Jul 4, 2:55 PM EDTSpecial Weather StatementFFCClayton35 min
Jul 4, 3:45 PM EDTSpecial Weather StatementFFCDouglas30 min
Jul 4, 5:09 PM EDTSpecial Weather StatementFFCPolk36 min
Jul 4, 5:22 PM EDTSpecial Weather StatementFFCHaralson38 min
Jul 4, 5:23 PM EDTSpecial Weather StatementFFCWalker37 min
Jul 4, 7:48 PM EDTSpecial Weather StatementFFCBarrow27 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.